Tuesday, June 22, 2010

Epilepsy Drug Taken When Pregnant May Increase Risk Of Autism In Children

A new study shows that women who take the epilepsy drug valproate while pregnant may significantly increase their child's risk of developing autism. The preliminary research is published in the December 2, 2008, print issue of Neurology.

A new study shows that women who take the epilepsy drug valproate while pregnant may significantly increase their child's risk of developing autism. The preliminary research is published in the December 2, 2008, print issue of Neurology.

"The potential risk for autism in this study was substantial for children whose mothers took valproate while pregnant, but more research needs to be done since these are early findings," says study author Gus Baker, PhD, FBPsS, of the University of Liverpool in the United Kingdom."However, women who take valproate while pregnant should be informed of the possible risks of autism and are encouraged to discuss them with their doctor. Those who are taking valproate should not stop their treatment without speaking to their doctor first."

Other studies have shown that valproate is more likely to cause birth defects than other epilepsy drugs.

Symptoms of autism include difficulty in language development, a lack of attention, social problems and the inability to understand other people's feelings.

The study was conducted by the Liverpool and Manchester Neurodevelopment Group, a multidisciplinary group consisting of psychologists, geneticists, neurologists, midwives and support staff.

2 comments:

joven said...

thanks,this is my site
http://kaminyoon.blogspot.com/.. be a follower..more wedding ideas!

joven said...

http://loveumuch143.blogspot.com/..learn how to love more deeper...be a follower..thanks..